It was a cold Friday morning, and my day started slow. I was a third-year emergency-medicine resident in West Philadelphia and was doing my EMS rotation.
I rode with the EMS lieutenant, who told me, “My job is to assist the medics with the bad stuff.” This, he explained, usually meant codes (cardiac arrests) and fires.
Then we got the first call and zipped through the city, lights and sirens blaring.
Detachedly, I wondered what type of cardiac arrest awaited us. When we walked into the apartment building and saw a twenty-three-year-old woman in the doorway, her face distraught and fearful, I knew.
The apartment was warm, well furnished and cozy. Firemen, who’d arrived on the scene first, knelt on the blue-carpeted floor to perform CPR on the young man lying there, as the medics tried to put in an IV.
“I’m so sorry to interrupt,” said the young woman, “but last time they had to give him, like, twenty vials of Narcan before he woke up.”
She clearly didn’t know that this overdose was different. This time, he was dead.
In the emergency department (ED), we’ve become all too familiar with the twenty-something code-blue patient–usually male, often found at the train station around 7:30 am. The opioid epidemic seeps through every crack and crevice of our field. For me, until now, medicine had been a world fortified by evidence, clinical trials and Hippocratic oaths to do no harm. But my training in the controlled, familiar hospital environment hadn’t prepared me for what it felt like to be standing here in this dead man’s living room.
CPR, epinephrine, rhythm check and repeat….The medical management of a cardiac arrest was familiar, but seeing it happen outside of the emergency department, in a patient’s home, I felt uneasy. His name, I learned, was Jonathan; his girlfriend’s name was Chloe. Jonatha’s Eagles jersey tacked to the wall, his university ID on the table, the muted South Park episode still running on his TV–these small snippets of normality made him unlike the John Doe overdose patients I’m used to. They presented a person with a life and a story–a story that would end here. Now.
After twenty minutes of CPR, defeated by his heart’s stubborn refusal to resume contracting, we stopped. I followed the lieutenant to the hallway where Chloe, still in her pajamas, paced frantically.
“I’m sorry, we couldn’t save him,” he told her gently. She collapsed and let out a shriek that rattled the thin walls. Neighbors opened their doors, their faces heavy with expressions of concern or judgment.
“This can’t be happening….This can’t be happening,” Chloe gasped.
I tried to walk her back into the apartment. At the first glimpse of his feet, she began to dry heave and hyperventilate.
“I can’t be in there, I’m going to vomit,” she mumbled, stumbling back out into the hallway. I followed her.
Waiting for his parents to arrive, Chloe revealed pieces of Jonathan’s struggle as she seemingly went through the seven stages of grief right before me.
“Jonathan never injected,” she said. “He started using pills years ago, but it’s only a year since he started snorting. In June, he had his first overdose. It was terrible for both of us, but he finally got help. He was on Suboxone–he was doing well. He even went back to school. Over the summer, we went to ten funerals of friends who died from overdoses. It was, like, one every week…I thought that seeing all that tragedy was keeping him clean–off dope, anyway.
“This can’t be happening,” she repeated. “Why didn’t you take him to the hospital? Can you please try something else? Anything else?”
I had no words of comfort to offer. Even if I’d had the words, her grief kept her from pausing for even a few seconds. I listened and nodded as she tried to bargain.
A few eternal minutes later, Jonathan’s parents arrived.
“It was heroin, wasn’t it?” his father asked, barely through the front door.
Their faces were drenched in sorrow, but not surprise. It seemed they’d been expecting this day–dreading its arrival. Reluctantly, I accompanied Jonathan’s mother into the apartment as Chloe stayed behind, pacing and sobbing.
“What have you done, Jonathan?” his mother wailed, kneeling to embrace him, her hands on his shoulders.
When I’m treating patients in the emergency department, I feel some degree of control, even among the dead and dying. In this living room, I was the guest. My role was undefined, and my medical degree felt meaningless. I stood feeling paralyzed by my own futility and watched Jonathan’s mother kiss his mouth, ignoring the endotracheal tube in her way.
“I mean, it’s the same damn story as everyone else,” she said to no one in particular. “He was trying to get help….When are they going to find a fix to this problem?”
I tried to convey sympathy through my eyes and give her a nod of condolence, but she never looked away from her son. So, instead, I reflected on the 1,200 overdose deaths that had taken place in Philadelphia in the past year.
Meanwhile, the police discussed the options for autopsy with Jonathan’s father. The paramedics gathered up their equipment.
Jonathan still lay flat on his back, his chest now pale and bruised from the compressions. His mother held his hand and stroked his hair. The lieutenant placed his hand on her shoulder and lingered, seemingly comfortable, in the silence.
When we heard the radio crackle with the call for another code, I slipped out of the room like a halfhearted guest, relieved to finally have an excuse to leave.
About the author:
Utsha Khatri is an attending emergency-medicine physician and fellow in the National Clinician Scholars Program at the University of Pennsylvania. Her research and advocacy interests center on improving healthcare access and outcomes for socially vulnerable populations, particularly those with a history of incarceration or substance-use disorders. “I have always enjoyed the art of writing. During my medical training, I discovered that writing was a therapeutic way to reflect on and process unimaginable clinical scenarios and to humanize my patients, their families and myself.”